Alert archive / Massachusetts / Severe Thunderstorm Warnings in 2022

Severe Thunderstorm Warning 44, NWS Boston/Norton, MA

August 23, 20224 counties in Massachusetts

NWS Boston/Norton, MA issued this severe thunderstorm warning at Aug 23, 2022, 3:17 PM EDT for 4 counties in Massachusetts. It was in force for 58 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 23, 2022, 3:17 PM EDT (19:17 UTC)
Expired
Aug 23, 2022, 4:15 PM EDT
In force
58 min
Issued by
NWS Boston/Norton, MA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Franklin County, MA, Hampden County, MA, Hampshire County, MA, Worcester County, MA

The radar

The Boston radar (KBOX), 115 km from the middle of the area, began a volume at 19:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 23, 3:22 PM EDTTSTM WND DMG2 E Holyoke, MAMULTIPLE TREES DOWN ON NORTH MAIN ST. IN SOUTH HADLEY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.3 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2022-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 423 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2022-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 31 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
423 J/kg
Mixed-layer CIN
-11 J/kg
Mixed-layer LCL
641 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
31 m²/s²
0-3 km storm-relative helicity
71 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

650 
WUUS51 KBOX 231917
SVRBOX
MAC011-013-015-027-232015-
/O.NEW.KBOX.SV.W.0044.220823T1917Z-220823T2015Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Boston/Norton MA
317 PM EDT Tue Aug 23 2022

The National Weather Service in Boston/Norton has issued a

* Severe Thunderstorm Warning for...
  West central Worcester County in central Massachusetts...
  Southeastern Hampshire County in western Massachusetts...
  Southeastern Franklin County in western Massachusetts...
  Central Hampden County in western Massachusetts...

* Until 415 PM EDT.

* At 317 PM EDT, a severe thunderstorm was located over South Hadley,
  or near Holyoke, moving east at 15 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect wind damage to trees and power lines. Minor hail 
           damage to vehicles is possible.

* Locations impacted include...
  Springfield, Chicopee, Holyoke, Amherst, Northampton, West
  Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
  Wilbraham, Palmer, Ware, Granby, Southampton, Hadley, Warren, West
  Brookfield, Hardwick and Shutesbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4213 7264 4230 7272 4248 7224 4222 7212
TIME...MOT...LOC 1917Z 250DEG 14KT 4225 7260 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

Belk
1 follow-up statement
698 
WWUS51 KBOX 231938
SVSBOX

Severe Weather Statement
National Weather Service Boston/Norton MA
338 PM EDT Tue Aug 23 2022

MAC011-013-015-027-232015-
/O.CON.KBOX.SV.W.0044.000000T0000Z-220823T2015Z/
Worcester MA-Hampshire MA-Franklin MA-Hampden MA-
338 PM EDT Tue Aug 23 2022

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 415 PM EDT
FOR WEST CENTRAL WORCESTER...SOUTHEASTERN HAMPSHIRE...SOUTHEASTERN
FRANKLIN AND EAST CENTRAL HAMPDEN COUNTIES...

At 338 PM EDT, a severe thunderstorm was located over Belchertown, or
7 miles southeast of Amherst, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated. Reports of trees down in South Hadley. 

IMPACT...Expect wind damage to trees and power lines. Minor hail 
         damage to vehicles is possible.

Locations impacted include...
Amherst, Ludlow, Belchertown, Wilbraham, Palmer, Ware, Granby,
Hadley, Warren, West Brookfield, Hardwick, Shutesbury, Pelham,
Petersham, New Braintree and New Salem.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4216 7248 4236 7256 4248 7224 4222 7212
TIME...MOT...LOC 1938Z 251DEG 19KT 4228 7242 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

BW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 23, 3:09 PM EDT, 8 minutes earlier.

Area forecast discussion, Aug 23, 3:09 PM EDT, 8 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
309 PM EDT Tue Aug 23 2022

.SYNOPSIS...

Scattered thunderstorms with locally heavy rain come to an end this
evening. Then dry but warm weather follows Wednesday, with
slightly lower humidity Thursday. A cold front may trigger
scattered thunderstorms Friday afternoon/evening, along with
warm and humid conditions. High pressure will bring dry, lower
humidity and warm days but comfortably cool nights this weekend.
Heat and humidity likely return early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...

An upper level low is in the process of slowly moving east through
southern New England today with a surface low and associated cold
front swinging through. This will continue to bring rounds of
convection to the region this afternoon into the early evening both
from the west ahead of the cold front and from the south as the
previously stationary front lifts north. This semi-stationary front
has lifted further north, dissecting RI and far southeast MA, and
this has helped to initiate the showers and thunderstorms generally
along the I-95 corridor from Hartford to Providence, moving north.
Plenty of instability for these storms to work with (mesoanalysis
indicates 1500-2000 J/kg of CAPE, maximized over southwest southern
New England thanks to the amount of sunshine they received earlier
in the day compared to southeast MA. Bulk shear is less robust, and
maximized (30 kt) over southeast MA, removed from the instability
maximum. Still, that is enough shear to get some rotation in these
storms. A waterspout was reported with a cell moving into New London
county, and many of these cells have had broad, mesocyclonic
rotation in them. Fortunately they have also been fairly vertical,
pulsing up and coming back down pretty quickly, and this should be
the theme of the afternoon. Can't rule out a severe storm or two but
it should be the exception rather than the rule. The main threat
would be from damaging winds associated with wet microbursts.
Secondary would be a chance for localized urban and poor drainage
flooding issues thanks to high PWATs and weak steering flow (slow
moving storms). Flash Flood Guidance is quite high thanks to our
ongoing drought, but if any location were to get a training storm
overhead they could have flooding issues. Sunset and loss of daytime
heating will significantly curtail our shower and thunderstorm
activity after 9 to 10 PM. The disturbance shifts east out of
southern New England leaving us with dry conditions for the rest of
the night.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH WEDNESDAY NIGHT/...

Wednesday will be much quieter than the previous few days as the
trough further deamplifies and the surface low begins to be replaced
by high pressure. Low level flow veers to the W/NW pulling in a
marginally drier airmass and keeping showers out of the forecast for
most locations. The one exception may be portions of eastern MA
where a weak impulse rounding the base of the trough may be enough
to kick off a few scattered showers during the peak heating hours.
Though we won't have a significant change in airmass, mostly sunny
skies will allow for temps topping out about 5 degrees warmer than
today, in the mid to upper 80s.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...

Highlights...

* Overall dry and warm pattern continues into next week with best
  chance of showers/storms Fri and perhaps again Tue next week

* Warmer than normal Thu/Fri with highs 85-90 & dew pts in the 60s,
  not excessive heat/humidity but definitely a summer airmass

* Beautiful weather for the weekend, warm days & cool nights along
  with comfortable humidity away from the coastline

Thursday and Friday...

Short wave ridging will provide dry, pleasant weather and slightly
less humid conditions, with PWATs and dew pts in the upper 50s and
lower 60s away from the coastline. Above normal temps aloft combined
with WNW flow will yield a warm day with highs 85-90. Normal
high/low for late August is upper 70s/lower 80s and lows 60-65. Even
warmer and more humid Fri ahead of approaching short wave trough,
with highs in the upper 80s to lower 90s, and dew pts in the 60s to
near 70 along the south coast. Not record breaking or excessive, but
definitely feeling like summer Fri. Chance of afternoon/evening
storms with approaching short wave and associated cool front.
Ensembles indicate not an ideal setup for severe weather, with probs
of greater than 500 j/kg of CAPE over CT/RI and southeast MA.
Meanwhile highest probs of 40+ of wind at 500 mb across northern
portions of NY/VT/NH. Thus, not much overlap in shear and
instability. Then again, 3 days away and lots can change.

The Weekend & Early Next Week...

Refreshing post frontal airmass overspreads SNE this Saturday with
decreasing PWATs and dew pts lowering in the mid and upper 50s. This
will support warm days and cool nights this weekend. Highs 80-85
Sat, cooler along the coast with seabreezes. A comfortably cool
night Sat night/Sunday morning, in response to a 1025 mb high
cresting over SNE. This will yield lows in the 50s outside the urban
areas. Given this setup, sided with the cooler MOS datasets to
derive mins. Airmass slowly modifies each day with highs in the mid
to upper 80s Sunday and then approaching 90 by Monday, along with
increasing humidity as dew pts rising into the 60s by then. Likely
remaining dry Sun and Mon, but by Tuesday ensembles indicate the
next northern stream trough approaching. Thus, an increasing risk of
scattered showers/thunderstorms next Tue/Wed. Increasing heat and
humidity likely, as ensembles indicate subtropical ridge builds up
the east coast ahead of approaching Great Lakes trough.

&&

.AVIATION /19Z TUESDAY THROUGH SUNDAY/...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12Z TAF Update: Medium confidence.

Today...Medium confidence

Should see IFR/LIFR conditions improve after sunrise with fog
lifting and stratus becoming more BKN or perhaps SCT. MVFR or
VFR ceilings expected by this afternoon. Showers and
thunderstorms push through the region beginning early afternoon.

Tonight...Medium confidence

VFR across the interior. MVFR/IFR ceilings linger over the south
coast, Cape, and Islands.

Wednesday...High confidence

VFR. Light westerly winds becoming southwesterly.

KBOS...High confidence in TAF.

KBDL...High confidence in TAF.

Outlook /Thursday through Saturday/...

Wednesday Night through Thursday Night: VFR.

Friday: Mainly VFR, with areas MVFR possible. Breezy. Chance
SHRA, slight chance TSRA.

Friday Night: VFR. Chance SHRA, isolated TSRA.

Saturday: VFR.

&&

.MARINE...
Forecaster Confidence Levels:

Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

This afternoon...

Southwesterly winds prevail over the southern waters while
southeasterly winds prevail over the eastern waters. Seas rise
to 3 to 4 feet over the southern waters and 2 to 3 feet over the
eastern waters outside of Boston Harbor.

Tonight...

Seas may approach SCY criteria over the outer zones of the south
coastal waters. Otherwise fairly quiet with modest southwest winds.

Wednesday...

Benign conditions over the coastal waters again on Wednesday with
diminishing winds and subsiding seas.

Wednesday night...

W winds 5-10 kts. Seas 3-4 ft.

Outlook /Thursday through Saturday/...

Thursday through Thursday Night: Winds less than 25 kt.

Friday: Winds less than 25 kt. Slight chance of rain showers.

Friday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Slight chance of rain showers.

Saturday: Winds less than 25 kt.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...None.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...BW
SHORT TERM...BW
LONG TERM...Nocera
AVIATION...Nocera/BW
MARINE...Nocera/BW
Hazardous weather outlook, Aug 23, 5:27 AM EDT, 9 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
527 AM EDT Tue Aug 23 2022

CTZ002>004-MAZ002>024-026-RIZ001>008-240930-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
527 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Today and tonight.

Scattered thunderstorms are expected to develop this afternoon, with
the greatest concentration in the interior. A few strong storms are
possible with gusty winds and heavy rainfall the primary threat.
Localized urban and poor drainage nuisance flooding is possible.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-240930-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
527 AM EDT Tue Aug 23 2022

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/us.nationalweatherservice.boston.gov

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Aug 23, 2:17 PM EDT, 1 hour before
Special Weather Statement
National Weather Service Boston/Norton MA
217 PM EDT Tue Aug 23 2022

MAZ003-008>011-231915-
Western Hampshire MA-Western Hampden MA-Eastern Hampden MA-
Eastern Franklin MA-Eastern Hampshire MA-
217 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of Hampshire, central
Franklin and northwestern Hampden Counties through 315 PM EDT...

At 217 PM EDT, Doppler radar was tracking a strong thunderstorm over
Blandford, or 9 miles northwest of Westfield, moving northeast at 20
mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Westfield, Holyoke, Amherst, Northampton, Deerfield, South Hadley,
Easthampton, Belchertown, Granby, Southampton, Hadley, Sunderland,
Hatfield, Williamsburg, Huntington, Leverett, Russell, Shutesbury,
Westhampton and Granville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4250 7255 4229 7236 4209 7294 4225 7301
      4227 7300 4231 7300 4231 7303 4233 7305
TIME...MOT...LOC 1817Z 239DEG 18KT 4221 7291

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 2:18 PM EDT, 59 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
218 PM EDT Tue Aug 23 2022

CTZ004-MAZ012-RIZ001-231915-
Windham CT-Southern Worcester MA-Northwest Providence RI-
218 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northeastern
Windham, south central Worcester and northwestern Providence Counties
through 315 PM EDT...

At 218 PM EDT, Doppler radar was tracking a strong thunderstorm over
Putnam, or 13 miles north of Plainfield, moving northeast at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Smithfield, Killingly, Webster, Burrillville, Northbridge, Uxbridge,
North Smithfield, Scituate, Glocester, Putnam, Thompson, Sutton,
Douglas, Brooklyn, Woodstock, Foster, Pomfret and Millville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4177 7193 4192 7205 4214 7167 4191 7149
TIME...MOT...LOC 1818Z 239DEG 11KT 4189 7191

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 2:32 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
232 PM EDT Tue Aug 23 2022

MAZ013-016>018-231930-
Western Norfolk MA-Northern Bristol MA-Western Plymouth MA-
Eastern Norfolk MA-
232 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of southeastern
Norfolk, west central Plymouth and northwestern Bristol Counties
through 330 PM EDT...

At 232 PM EDT, Doppler radar was tracking a strong thunderstorm over
Attleboro, or near North Attleborough, moving northeast at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Brockton, Taunton, Weymouth, Braintree, Randolph, North Attleborough,
Stoughton, Bridgewater, Attleboro, Mansfield, Middleborough, Easton,
Norton, Sharon, Foxborough, Abington, Whitman, East Bridgewater,
Seekonk and Raynham.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4182 7127 4197 7138 4198 7138 4219 7100
      4195 7083
TIME...MOT...LOC 1832Z 242DEG 11KT 4194 7125

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 2:45 PM EDT, 32 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
245 PM EDT Tue Aug 23 2022

CTZ002-MAZ009-011-231945-
Hartford CT-Western Hampden MA-Eastern Hampden MA-
245 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northwestern
Hartford and southwestern Hampden Counties through 345 PM EDT...

At 245 PM EDT, Doppler radar was tracking a strong thunderstorm over
New Hartford, or 10 miles northeast of Torrington, moving northeast
at 10 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Enfield, Westfield, Windsor, Agawam, Simsbury, Bloomfield, Avon,
Suffield, Windsor Locks, Granby, East Windsor, Canton, Southwick,
Burlington, East Granby, Hartland, Granville and Tolland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4205 7306 4216 7273 4191 7256 4179 7297
      4180 7297 4181 7295 4183 7294 4185 7295
      4189 7294 4190 7291 4197 7289 4197 7303
      4204 7301 4204 7305
TIME...MOT...LOC 1845Z 239DEG 9KT 4191 7295

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 2:52 PM EDT, 25 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
252 PM EDT Tue Aug 23 2022

CTZ002>004-MAZ004-011-012-231945-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-Northern Worcester MA-
252 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of northwestern
Windham, northern Tolland, northeastern Hartford, southwestern
Worcester and southeastern Hampden Counties through 345 PM EDT...

At 252 PM EDT, Doppler radar was tracking a strong thunderstorm over
East Windsor, or near South Windsor, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Manchester, Enfield, Vernon, Windsor, South Windsor, Southbridge,
Ellington, Tolland, Windsor Locks, Coventry, Stafford, Somers, East
Windsor, Sturbridge, Monson, Woodstock, Willington, Hampden, Warren
and Bolton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4176 7253 4191 7266 4219 7220 4197 7200
TIME...MOT...LOC 1852Z 236DEG 16KT 4188 7252

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk
Special weather statement, Aug 23, 3:07 PM EDT, 10 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
307 PM EDT Tue Aug 23 2022

MAZ003-004-008-010-011-232000-
Western Hampshire MA-Eastern Hampden MA-Northern Worcester MA-
Eastern Franklin MA-Eastern Hampshire MA-
307 PM EDT Tue Aug 23 2022

...A strong thunderstorm will impact portions of west central
Worcester, southeastern Hampshire, southeastern Franklin and central
Hampden Counties through 400 PM EDT...

At 306 PM EDT, Doppler radar was tracking a strong thunderstorm over
Holyoke, moving east at 15 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Strong winds could cause minor damage such as downed
         branches. Little to no impact from hail is expected.

Locations impacted include...
Springfield, Chicopee, Westfield, Holyoke, Amherst, Northampton, West
Springfield, Ludlow, South Hadley, Easthampton, Belchertown,
Wilbraham, Palmer, Ware, Granby, Southampton, Hadley, Warren, West
Brookfield and Hardwick.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Get indoors when you hear thunder. Do not resume outdoor activities
until at least 30 minutes after the storm has passed.

Do not drive through flooded roads or underpasses. Avoid low lying
areas near small streams.

&&

LAT...LON 4212 7269 4229 7278 4246 7229 4221 7217
TIME...MOT...LOC 1906Z 250DEG 14KT 4223 7265

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

Belk

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 2:02 PM EDTSpecial Weather StatementBOXFranklin58 min
Aug 23, 2:17 PM EDTSpecial Weather StatementBOXHampshire58 min
Aug 23, 2:32 PM EDTSpecial Weather StatementBOXNorfolk58 min
Aug 23, 2:45 PM EDTSpecial Weather StatementBOXHampden60 min
Aug 23, 3:07 PM EDTSpecial Weather StatementBOXHampden53 min
Aug 23, 3:33 PM EDTAreal Flood WarningBOXBristol, Norfolk, Plymouth21 min
Aug 23, 3:34 PM EDTSpecial Weather StatementBOXHampden41 min
Aug 23, 3:54 PM EDTFlash Flood WarningBOXBristol, Plymouth3 hr
Aug 23, 4:01 PM EDTSpecial Marine WarningBOX59 min
Aug 23, 4:09 PM EDTSpecial Weather StatementBOXWorcester66 min
Aug 23, 4:28 PM EDTSevere Thunderstorm WarningBOXWorcester62 min
Aug 23, 4:58 PM EDTSpecial Weather StatementBOXPlymouth47 min
Aug 23, 5:21 PM EDTSpecial Marine WarningBOX54 min
Aug 23, 5:27 PM EDTSpecial Weather StatementBOXBarnstable63 min
Aug 23, 5:43 PM EDTSpecial Weather StatementBOXBarnstable62 min
Aug 23, 6:17 PM EDTSpecial Marine WarningBOX118 min
Aug 23, 6:23 PM EDTSpecial Marine WarningBOX67 min
Aug 23, 6:40 PM EDTSpecial Weather StatementBOXNorfolk65 min

Nearby

Severe Thunderstorm Warnings in Massachusetts, 2022Every severe thunderstorm warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.